This article has multiple issues. Please help improve it or discuss these issues on the talk page. (Learn how and when to remove these template messages)(Learn how and when to remove this template message)
|Founded||1974(as DayCare) 1992 (as DayQuil)|
DayQuil was introduced in 1974 under the name "DayCare" and is currently advertised for daytime use because of its non-drowsy active ingredients. The brand name was reintroduced as "DayQuil" in 1992. DayQuil's nighttime counterpart, NyQuil, is also available for the relief of cold and flu symptoms during the night. These products are not intended to cure the common cold or the flu.
- 1 Medical uses and ingredients
- 2 Product selection
- 3 Research
- 4 Social and culture
- 5 Warnings
- 6 References
- 7 External links
Medical uses and ingredients
The indications for each active ingredient are as follows:
Acetaminophen: Pain relief and fever reduction
Dextromethorphan: Cough suppressant
Doxylamine succinate: Relief of allergic rhinitis symptoms such as runny nose and sneezing.
Phenylephrine: Nasal decongestant
Oxymetazoline: Nasal decongestant
DayQuil Cough (liquid)
Per 15ml (1 Tablespoon): dextromethorphan HBr 15 mg
DayQuil Cold & Flu (liquid and liquicaps)
Per 15mL and per liquicap: acetaminophen 325 mg, dextromethorphan HBr 10 mg, phenylephrine HCl 5 mg
DayQuil Severe Cold & Flu (liquid and caplets)
Per 15ml and per caplet: acetaminophen 325 mg, dextromethorphan Hbr 10 mg, guaifenesin 200 mg, phenylephrine HCl 5 mg
DayQuil Mucus Control DM (liquid)
Per 15ml: dextromethorphan Hbr 10 mg, guaifenesin 200 mg
Dayquil Sinex (liquicaps and nasal spray)
Per liquicap: acetaminophen 325 mg, phenylephrine HCl 5 mg
Per Spray: oxymetazoline HCl 0.05%
Selecting a product should depend on the specific symptom presentation of the user. Products should be selected with active ingredients limited only to those symptoms, thereby reducing the risk of over treatment with medications that the user is not showing symptoms for. Additionally, careful note should be taken when purchasing multiple over-the-counter cold and flu medicines because many products may contain the same active ingredient. The potential for overdose increases when consumers are unaware of the duplication of active ingredients in these medicines.
Products should also be chosen based on the age of the user. Certain formulations (e.g. liquid, liquid capsules or spray) are only FDA approved for those a certain age.
- Approved in ages 6+: DayQuil Cough, DayQuil Cold & Flu (Liquid only), DayQuil Mucus Control DM, DayQuil Sinex (nasal spray)
- Approved in ages 12+: DayQuil Cold & Flu (LiquiCaps), DayQuil Severe Cold & Flu, DayQuil Sinex (LiquiCaps)
For proper dosing, see package insert for the recommended dose and frequency. Medication should only be used for the suggested length of time indicated on the package insert and should not exceed the maximum recommended daily dose.
There are conflicting studies showing the effectiveness of over-the-counter cold medicine in reducing cold and flu symptoms. A number of studies have found acetaminophen (alone and in combination) to be effective and a safe treatment for common cold symptoms such as sore throat and body aches. In contrast, a systematic review including 26 randomized controlled trials compared the use of over-the-counter cough medicines with no treatment in children and adults exhibiting cough in the ambulatory or outpatient setting.[needs update] Among the studies, there was conflicting evidence of the effectiveness of cough medicines containing an antitussive, antihistamine or decongestant in providing better cough resolution outcomes versus no treatment.
Social and culture
Abuse and recreational use of dextromethorphan have been reported with over-the-counter preparations and can cause euphoric and dissociative effects at higher than recommended doses.
Products containing acetaminophen
There is a risk of severe liver damage with the concurrent use of acetaminophen products and excessive alcohol use (≥3 alcoholic drinks/day). Acetaminophen is an active ingredient of many over-the-counter single ingredient products (e.g. to treat headache), multiple ingredient combination products as well as prescription-only medications written by a physician.  Each formulation also varies per dose. When purchasing over-the-counter medications, avoid purchasing multiple products with acetaminophen ingredients. The suggested maximum daily intake of acetaminophen is limited to <4 grams (4,000 mg) daily in adults or <2.6g (2,600 mg) daily in children <12 years of age to reduce the risk of liver damage.  
Products containing dextromethorphan
- Vicks DayQuil
- Yin HS; et al. (2013). "Use of active ingredient information for low socioeconomic status parents' decision-making regarding cough and cold medications: role of health literacy". Academic Pediatrics. 13: 229–35. PMC . PMID 23680341. doi:10.1016/j.acap.2013.01.004.
- Burnett I; et al. (2006). "Onset of analgesia of a paracetamol tablet containing sodium bicarbonate: a double-blind, placebo-controlled study in adult patients with acute sore throat". Clinical Therapeutics.
- Mizoguchi H; et al. (2007). "Efficacy of a single evening dose of syrup containing paracetamol, dextromethorphan hydrobromide, doxylamine succinate and ephedrine sulfate in subjects with multiple common cold symptoms". International Journal of Clinical Pharmacology and Therapeutics. 45: 230–6. PMID 17474541. doi:10.5414/cpp45230.
- Moore N; et al. (2002). "Tolerability of ibuprofen, aspiring and paracetamol for the treatment of cold and flu symptoms and sore throat pain". International Journal of Clinical Practice. 56: 732–4. PMID 12510944.
- Smith SM; et al. (2012). "Over-the-counter (OTC) medications for acute cough in children and adults in ambulatory setting". Cochrane Database of Systematic Reviews 2012. 8: CD001831. PMID 22895922. doi:10.1002/14651858.CD001831.pub4.
- Bryner JK; et al. (2006). "Dextromethorphan abuse in adolescence: an increasing trend". Archives of Pediatrics and Adolescent Medicine. 160: 1217–22. PMC . PMID 17146018. doi:10.1001/archpedi.160.12.1217.
- Tylenol. "Common Meds List" (PDF).
- Schilling A; et al. (2010). "Acetaminophen: Old drug, new warnings". Cleveland Clinic Journal of Medicine.
- FDA. "Acetaminophen Overdose and Liver Injury - Background and Options for Reducing Injury" (PDF).
- Gillman PK (2005). "Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity.". British Journal of Anesthesia. 95: 434–41. PMID 16051647. doi:10.1093/bja/aei210.